The trusted source for
healthcare information and
Here are interventions for common ED drug overdoses
Symptoms can be life-threatening
A woman dies of respiratory arrest in the back of a car on her way to the ED — not due to acute asthma exacerbation, congestive heart failure, or pulmonary embolism, but from abuse of pain medications.
The woman came to the ED frequently for abdominal pain, with a history of kidney failure and subsequent dialysis, says India Owens, MSN, CEN, manager of clinical operations for the ED at Indiana University Hospital in Indianapolis. "She was given fentanyl lollipops by her primary provider, but she would shop around at various EDs to get other pain medications," she recalls.
The woman often presented severely obtunded and would require intervention to reverse the effects of the drugs she had taken or to support her airway until the medications cleared on their own, says Owens. "It is a race against them overcoming the body or the body overcoming them," she says. Although ED nurses referred her to chronic pain clinics and advised her about unintentional overdoses, this type of behavior continued for over three years until the woman's death, says Owens.
Anti-anxiety drugs, prescription pain relievers, and methadone are the most common drugs involved in ED visits for abuse of prescription and over-the-counter drugs, which have increased 21% from 495,732 visits in 2004 to 598,542 visits in 2005, according to a new report from the Rockville, MD-based Drug Abuse Warning Network.1
At Hoag Memorial Hospital Presbyterian in Newport Beach, CA, ED nurses are seeing an increased number of patients of all age groups abusing anti-anxiety drugs, prescription pain relievers, and methadone, from adolescents to the elderly, says Carla Schneider, RN, director of the Emergency Care Unit. "The most serious side effects are respiratory depression, arrest, or the patient becomes unconscious. All of these conditions warrant intubation," Schneider says.
Patients risk respiratory arrest
Overdoses of anti-anxiety drugs, pain relievers, or methadone can cause respiratory depression, which can progress to respiratory arrest, says Schneider. "Other interventions frequently include psychiatric evaluation and social worker support," she says.
Patients are combining anti-anxiety drugs with alcohol, which is a particularly dangerous combination, says Donna L. Mason, RN, CEN, nurse manager for adult emergency services at Vanderbilt University Medical Center in Nashville, TN.
To treat an overdose of any of these medications, use a reversal agent and perform supportive measures until the drug has run its course, says Mason. "The use of reversal agents such as [naloxone], however, present their own risks for the chronic user," she notes.
If the patient has real pain due to neuropathies, cancer, or other chronic conditions, the use of reversal agents rapidly clears the body of the narcotic, leading to sudden and severe pain, explains Mason. "Until the reversal agent is cleared from the system the patient cannot effectively be treated for pain," she says. "Sudden withdrawal of pain medication in the chronic user can also result in seizures."
Since ED nurses at Vanderbilt are required to do an alcohol screening for every patient, it is easy to add in questions about drug use and abuse, says Mason. "They go hand in hand," she says. "When I ask, I tell them I am about to ask a tough question and hope they will not be offended by it. Then I ask about illegal drug abuse and legal drug abuse."
At Indiana University, ED nurses do a "brief intervention" for any patient with multiple ED visits, an inability to focus on anything but pain medications, a history of lost prescriptions, and patients who specifically ask for narcotics, says Owens. She gives this example of what nurses might say: "Mr. Smith, it seemed to me I had been seeing a lot of you in the ED over the past few weeks and so I checked our records. You have been here 10 times in the past three weeks. I wanted to say that during that time, I have become concerned about you and the amount of hydrocodone you are taking and some of the health risks you are experiencing as a result. Driving while using hydrocodone has brought you into the ED on one occasion, and tonight you are here after a fall. This type of accident could lead to your death or the death of someone else. I really am concerned about your welfare and want you to be able to lead a full life. I would like you to consider counseling to help you find some ways to cope with your pain that do not involve so much dependence on narcotics. I hope you will let me give you some information on counseling or set you up to meet with a counselor. Could I help you with that?"
"The underlying theme is concern, and advising them of the potential and real consequences of the risky behavior," says Owens.
For more information on ED patients abusing prescription and over-the-counter medications, contact:
A complete copy of the Drug Abuse Warning Network's 2005 report on National Estimates of Drug-Related Emergency Department Visits is available free on the web at dawninfo.samhsa.gov. Click on "New DAWN Publications," and "DAWN ED Publications."